Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Nashville, TN

July 5, 2004Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2004, 4:43 PM CDT for Cumberland County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 4:43 PM CDT (21:43 UTC)
Expired
Jul 5, 2004, 6:45 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 143 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 052148
FFWBNA
TNC035-052345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
443 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 645 PM CDT

* AT 436 PM CDT...WEATHER RADAR INDICATED THUNDERSTORMS PRODUCING    
  VERY HEAVY RAIN ACROSS CUMBERLAND COUNTY. RADAR ESTIMATED BETWEEN  
  2 AND 3 INCHES OF RAIN FELL IN ONE HOUR NEAR FAIRFIELD GLADE AND  
  NEAR MAYLAND. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS LIKELY BEFORE 
  THE STORMS EXIT THE COUNTY. 

* CITIES AFFECTED THROUGH 645 PM CDT INCLUDE...
  LAKE TANSI...FAIRFIELD GLADE...CROSSVILLE

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. IF YOU APPROACH A WATER COVERED ROAD...TURN AROUND...DONT 
DROWN.

LAT...LON 3593 8469 3574 8494 3579 8523 3586 8521
      3597 8525 3611 8522 3616 8491

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:20 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 5, 3:20 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT MON JUL 5 2004

.DISCUSSION...
MCS SNUCK ACROSS THE TENNESSEE-KENTUCKY LINE THIS AFTERNOON, BRINGING
DAMAGING THUNDERSTORM WINDS WITH IT. A SEVERE THUNDERSTORM WATCH IS
NOW IN EFFECT FOR ALL OF MIDDLE TENNESSEE UNITL 800 PM.

FOLLOWING THE THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON,
EXPECT MID LEVEL LOW PRESSURE AREA TO CLOSE OFF OVER WESTERN GREAT
LAKES AND TURN MCS STEARING CURRENTS MORE TOWARD THE SOUTHWEST OVER
THE OHIO VALLEY LATER TONIGHT AND TUESDAY. THIS SHOULD HELP KEEP MCS
PROBLEMS OUT OF OUR FORECAST AREA FOR TONIGHT THROUGH TOMORROW. THUS
(*HOPEFULLY*), WE SHOULD BE ABLE TO GET THROUGH OUR FIRST DAYTIME
PERIOD TOMORROW WITHOUT AN ONSLAUGHT OF MCS COMPLICATIONS.

SHORTWAVE MOVES INTO NORTHWEST MIDDLE TENNESSEE BY LATE TUESDAY
NIGHT AND SWEEPS ACROSS OUR ENTIRE AREA DURING THE DAY ON
WEDNESDAY. THIS WILL INCREASE OUR CHANCE FOR THUNDERSTORMS ONCE
AGAIN, BUT SHOULD BE FOLLOWED, WEDNESDAY NIGHT THROUGH FRIDAY, BY
A PERIOD OF MORE TYPICAL SUMMER-LIKE WEATHER, WITH JUST A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jul 5, 11:52 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1152 AM CDT MON JUL 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-061030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1152 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE
THIS AFTERNOON. AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE
IN FROM THE NORTHWEST AND A FEW THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS...HAIL...AND HEAVY DOWNPOURS. THE
BEST CHANCE FOR STORMS WILL BE OVER THE NORTH...ALONG AND NORTH
OF I 40...ALTHOUGH SOME THUNDERSTORMS WILL PROBABLY DEVELOP
FURTHER SOUTH AS WELL.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SCATTERED THUNDERSTORM EACH DAY THROUGH THE
PERIOD. TUESDAY AND WEDNESDAY THERE WILL BE A SLIGHT RISK OF
SEVERE WEATHER IN THE NORTHERN COUNTIES. MOST OF THE THREAT OF
SEVERE WEATHER WILL BE FROM STRONG GUSTY WINDS AND ISOLATED AREAS OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON.

19

In the hours before

Local storm report, Jul 5, 3:33 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 E NASHVILLE           36.17N 86.75W
07/05/2004                   DAVIDSON           TN   TRAINED SPOTTER

            TREES DOWN IN HERMITAGE

&&

05
Local storm report, Jul 5, 3:35 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     GALLATIN                36.38N 86.45W
07/05/2004                   SUMNER             TN   TRAINED SPOTTER

            ONE TREE DOWN IN GALLATIN

&&

05
Local storm report, Jul 5, 3:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     BAXTER                  36.15N 85.64W
07/05/2004                   PUTNAM             TN   EMERGENCY MNGR

            TREES DOWN

0358 PM     TSTM WND GST     COOKEVILLE              36.16N 85.51W
07/05/2004  71 MPH           PUTNAM             TN   EMERGENCY MNGR

&&

ROSE
Local storm report, Jul 5, 4:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     7 E HARTSVILLE          36.39N 86.03W
07/05/2004                   TROUSDALE          TN   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD

0313 PM     TSTM WND DMG     CARTHAGE                36.26N 85.94W
07/05/2004                   SMITH              TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTYWIDE

0313 PM     TSTM WND DMG     CELINA                  36.55N 85.50W
07/05/2004                   CLAY               TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AT SEVERAL LOCATIONS, ONE
            POWERLINE ON FIRE NORTH OF CELINA

0313 PM     TSTM WND DMG     GAINESBORO              36.36N 85.65W
07/05/2004                   JACKSON            TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE

0315 PM     TSTM WND DMG     LAFAYETTE               36.52N 86.03W
07/05/2004                   MACON              TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE

0328 PM     TSTM WND DMG     SMITHVILLE              35.96N 85.82W
07/05/2004                   DE KALB            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTYWIDE

0412 PM     TSTM WND DMG     SPARTA                  35.93N 85.47W
07/05/2004                   WHITE              TN   TRAINED SPOTTER

            TREES DOWN, DAMAGING A HOUSE, CAR, AND ACROSS A ROAD

0417 PM     TSTM WND DMG     3 NW CROSSVILLE         35.95N 85.04W
07/05/2004                   CUMBERLAND         TN   AMATEUR RADIO

            TREES DOWN NEAR I-40 MILE 314

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:39 PM CDTSevere Thunderstorm WarningOHXMacon36 min
Jul 5, 2:55 PM CDTSevere Thunderstorm WarningOHXJackson35 min
Jul 5, 3:00 PM CDTSevere Thunderstorm WarningOHXDavidson45 min
Jul 5, 3:04 PM CDTSevere Thunderstorm WarningOHXTrousdale26 min
Jul 5, 3:12 PM CDTSevere Thunderstorm WarningOHXClay, Macon, Smith33 min
Jul 5, 3:17 PM CDTSevere Thunderstorm WarningOHXPutnam13 min
Jul 5, 3:30 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith30 min
Jul 5, 3:32 PM CDTSevere Thunderstorm WarningOHXWhite28 min
Jul 5, 3:42 PM CDTSevere Thunderstorm WarningOHXPickett33 min
Jul 5, 3:54 PM CDTSevere Thunderstorm WarningOHXPutnam51 min
Jul 5, 4:00 PM CDTSevere Thunderstorm WarningOHXDeKalb60 min
Jul 5, 4:06 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, White39 min
Jul 5, 4:12 PM CDTSevere Thunderstorm WarningOHXCannon63 min
Jul 5, 4:17 PM CDTFlash Flood WarningOHXPutnam118 min
Jul 5, 4:22 PM CDTFlash Flood WarningOHXPickett113 min
Jul 5, 4:51 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren24 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.